Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 75, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 30, 2017, 2:00 PM EDT for Jefferson County, Pennsylvania. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2017, 2:00 PM EDT (18:00 UTC)
- Expired
- May 30, 2017, 2:19 PM EDT
- In force
- 19 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jefferson County, PA
The radar
The State College radar (KCCX), 76 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 2:02 PM EDT | HAIL 1 | 2 Sse Big Run, PA | HAIL CAME IN TWO ROUNDS. FIRST ROUND WAS PEA SIZE... AND THE SECOND ROUND WAS THE SIZE OF QUARTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 12:39 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
432
WUUS51 KPBZ 301800
SVRPBZ
PAC065-301845-
/O.NEW.KPBZ.SV.W.0075.170530T1800Z-170530T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
200 PM EDT TUE MAY 30 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southeastern Jefferson County in west central Pennsylvania...
* Until 245 PM EDT.
* At 159 PM EDT, a severe thunderstorm was located over Punxsutawney,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Hail damage to vehicles. Damage to trees and power lines.
* Locations impacted include...
Punxsutawney... Sykesville...
Big Run... Anita...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4091 7900 4099 7904 4109 7881 4105 7880
4091 7881
TIME...MOT...LOC 1759Z 257DEG 30KT 4095 7893
HAIL...1.00IN
WIND...60MPH
$$
KRAMAR2 follow-up statements
472
WWUS51 KPBZ 301809
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
209 PM EDT TUE MAY 30 2017
PAC065-301845-
/O.CON.KPBZ.SV.W.0075.000000T0000Z-170530T1845Z/
Jefferson PA-
209 PM EDT TUE MAY 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHEASTERN JEFFERSON COUNTY...
At 209 PM EDT, a severe thunderstorm was located 9 miles east of
Punxsutawney, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Hail damage to vehicles. Damage to trees and power lines.
Locations impacted include...
Sykesville... Big Run...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4091 7889 4102 7893 4109 7881 4105 7880
4091 7881
TIME...MOT...LOC 1809Z 258DEG 32KT 4097 7880
HAIL...1.00IN
WIND...60MPH
$$
KRAMAR357
WWUS51 KPBZ 301819
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
219 PM EDT TUE MAY 30 2017
PAC065-301829-
/O.CAN.KPBZ.SV.W.0075.000000T0000Z-170530T1845Z/
Jefferson PA-
219 PM EDT TUE MAY 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON COUNTY
IS CANCELLED...
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4091 7889 4102 7893 4109 7881 4105 7880
4091 7881
TIME...MOT...LOC 1817Z 257DEG 30KT 4099 7869
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:50 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 30, 12:50 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1250 PM EDT Tue May 30 2017 .SYNOPSIS... An unsettled weather pattern is in store through the week as a series of cold fronts affect the region. Temperatures will remain below normal. && .NEAR TERM /THROUGH WEDNESDAY/... Radar is lighting up as daytime heating has allowed temperatures to reach convective thresholds. Delta theta-e values are -25 to -30 supporting potential for downbursts given amount of dry air in column. Hail is also a concern as freezing level heights are below 10K. Much like the previous update, storms should be east of our area by 2-3pm as drier air currently across Ohio works east. Temperatures are on track with no changes needed. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Trough axis swings through Wednesday evening with weak upper level forcing so scattered showers will continue. Mid level heights remain low with a near full latitude trough over the eastern CONUS. Most of the deeper moisture resides in southern Canada, so any precip activity will be scattered at best early. High pressure builds in toward dawn Thursday morning and any place that experiences a shower Wednesday could see fog or low clouds develop during the predawn hours. Thursday appears to be the quietest weather day of the week as weak ridging is in place. H8 temps near 10C will allow MaxT under sunshine to climb into the 70s area wide. Benign weather Thursday night due to southwest winds and the next weather system still over the western Great Lakes. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Highlights: - Unsettled Weather Pattern Persists - Below Normal Temperatures - No Signs of Summer There are no 24 hour periods in the extended with a dry forecast! We have yet another cut off mid level cyclone to slowly move through the Great Lakes into New England this upcoming weekend. A series of waves cross the second half of Friday with the larger area of QPF slated to arrive Saturday night into Sunday morning with a warm front. PWATS exceed 1.5" and H8 dewpoints climb to 14C which support potential for moderate to heavy rainfall, however there is not a lot of instability forecast thus rain rates won't be too extreme. Nonetheless, a potential for over an inch to an inch and a half could fall over parts of the region. GEFS and NAFES bring a transitory H5 cyclone through Monday into Tuesday. With the cold air aloft and spokes of energy wrapping around the low pressure showers are possible especially during the daytime and early evening hours. Neither day at this juncture appears like a washout, however abundant low level moisture will keep clouds more common than sunshine. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Except for isolated thunderstorms near KLBE and KDUJ through 19Z, expect general VFR and dry conditions through the TAF period. .Outlook... Non-VFR at times Wednesday/Wednesday night and again Friday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 30, 4:19 AM EDT, 9 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 419 AM EDT Tue May 30 2017 OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029- 031-WVZ001>004-012-021-509-310830- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-Butler-Beaver- Allegheny-Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- 419 AM EDT Tue May 30 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ009-015-016-022-023-073>076-WVZ510>514-310830- Garrett-Forest-Clarion-Jefferson-Armstrong-Indiana-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 419 AM EDT Tue May 30 2017 This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Isolated severe storms are possible this afternoon. The main threat will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 30, 1:10 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
110 PM EDT TUE MAY 30 2017
PAZ014-021-022-073-301745-
Armstrong-Butler-Westmoreland-Allegheny-
110 PM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN BUTLER...NORTHEASTERN ALLEGHENY...NORTHWESTERN
WESTMORELAND AND SOUTHWESTERN ARMSTRONG COUNTIES...
At 110 PM EDT, a strong thunderstorm was located near Tarentum, or 9
miles north of Penn Hills, moving northeast at 35 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Lower Burrell... Harrison Township...
Tarentum... Natrona Heights...
Brackenridge... Leechburg...
Sarver... Freeport...
Russellton... West Leechburg...
Curtisville...
LAT...LON 4059 7985 4067 7988 4078 7967 4072 7958
4063 7960
TIME...MOT...LOC 1710Z 239DEG 29KT 4063 7982
KRAMARSpecial weather statement, May 30, 1:19 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
119 PM EDT TUE MAY 30 2017
PAZ076-301730-
Fayette Ridges-
119 PM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN FAYETTE COUNTY...
At 118 PM EDT, a strong thunderstorm was located near Ursina, or 15
miles southeast of Connellsville, moving east at 40 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Ohiopyle...
LAT...LON 3978 7935 3979 7938 3978 7939 3977 7938
3977 7942 3976 7946 3986 7951 3992 7939
3985 7942 3984 7938 3983 7938 3982 7937
3980 7937 3979 7935
TIME...MOT...LOC 1718Z 247DEG 33KT 3984 7940
KRAMARSpecial weather statement, May 30, 1:23 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
123 PM EDT TUE MAY 30 2017
PAZ016-022-023-301800-
Armstrong-Jefferson-Indiana-
123 PM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTH CENTRAL INDIANA...SOUTHWESTERN JEFFERSON
AND EAST CENTRAL ARMSTRONG COUNTIES...
At 122 PM EDT, a strong thunderstorm was located 8 miles east of
Kittanning, moving east at 20 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Rural Valley... Dayton...
Plumville... Timblin...
Smicksburg... Mahoning Creek Lake...
Templeton...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4079 7948 4091 7947 4100 7920 4089 7911
4076 7915
TIME...MOT...LOC 1722Z 263DEG 18KT 4086 7937
KRAMARLocal storm report, May 30, 1:27 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 PM EDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM HAIL REYNOLDSVILLE 41.09N 78.89W
05/30/2017 E1.00 INCH JEFFERSON PA PUBLIC
&&
EVENT NUMBER PBZ1701514
98Local storm report, May 30, 1:35 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
135 PM EDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 3 E REYNOLDSVILLE 41.09N 78.83W
05/30/2017 E1.25 INCH JEFFERSON PA PUBLIC
&&
EVENT NUMBER PBZ1701515
98Special weather statement, May 30, 1:47 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
147 PM EDT TUE MAY 30 2017
PAZ021-022-073-301800-
Armstrong-Westmoreland-Allegheny-
147 PM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN ALLEGHENY...NORTHWESTERN WESTMORELAND
AND SOUTHWESTERN ARMSTRONG COUNTIES...
At 146 PM EDT, a strong thunderstorm was located over Lower Burrell,
or near Apollo, moving east at 40 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Vandergrift... Apollo...
New Kensington... Lower Burrell...
Harrison Township... Tarentum...
Natrona Heights... Brackenridge...
Leechburg... Freeport...
North Apollo... West Leechburg...
LAT...LON 4058 7947 4056 7975 4065 7976 4072 7955
4062 7945
TIME...MOT...LOC 1746Z 253DEG 34KT 4058 7969
KRAMARThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 12:28 PM EDT | Special Weather Statement | PBZ | Fayette | 32 min |
| May 30, 12:34 PM EDT | Special Weather Statement | PBZ | Jefferson | 26 min |
| May 30, 12:39 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Jefferson | 51 min |
| May 30, 12:52 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 28 min |
| May 30, 1:04 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 25 min |
| May 30, 1:10 PM EDT | Special Weather Statement | PBZ | Armstrong | 35 min |
| May 30, 1:19 PM EDT | Special Weather Statement | PBZ | Fayette | 11 min |
| May 30, 1:23 PM EDT | Special Weather Statement | PBZ | Armstrong | 37 min |
| May 30, 1:25 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson | 50 min |
| May 30, 1:27 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 25 min |
| May 30, 1:32 PM EDT | Areal Flood Warning | PBZ | Armstrong | 88 min |
| May 30, 1:47 PM EDT | Special Weather Statement | PBZ | Armstrong | 13 min |
| May 30, 2:17 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 31 min |
| May 30, 2:33 PM EDT | Special Weather Statement | PBZ | Westmoreland | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.